Home | | Clinical Cases in Anesthesia | What are the possible causes, investigation, and treatment for delayed emergence from anesthesia?

Chapter: Clinical Cases in Anesthesia : Delayed Emergence, Coma, and Brain Death

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

What are the possible causes, investigation, and treatment for delayed emergence from anesthesia?

Anesthetic or preoperative medication overdose, or prolonged effect

What are the possible causes, investigation, and treatment for delayed emergence from anesthesia?

 

Anesthetic or preoperative medication overdose, or prolonged effect

 

The effect of hypnotic agents or inhalation anesthetics can last longer than expected. The amount of the medica-tions administered should be reviewed. The effect of hyp-notics and volatile agents should clear rapidly (i.e., within 90 minutes), provided that a gross overdose was not administered. Analysis of expired gases can rule out the persistence of volatile agents, especially after prolonged administration of high concentrations. Benzodiazepines can be reversed by titrating flumazenil up to 1.0 mg intra-venously (IV). Physostigmine can reverse the effect of some sedatives, especially the central effects of anticholin-ergic agents such as scopolamine.

 

The prolonged effect of opioids should be considered. The patient will typically present with pinpoint pupils and apnea, or a slow respiratory rate with normal to high tidal volumes. Diagnosis and treatment can be made by carefully titrating naloxone IV in 40 μg increments, up to 400 μg, or more if the suspicion is high, until the patient is somnolent but arousable. Complete opioid reversal is not desirable since it might lead to severe pain or withdrawal symptoms, with tachycardia, dysrhythmias, hypertension, an increase in intracranial pressure (ICP), myocardial ischemia, and pulmonary edema.

 

Prolonged neuromuscular blockade is another cause of delayed emergence. Measuring the response to train-of-four stimulation can easily assess residual blockade. Care must be taken not to stimulate nerves in an area where upper motor neuron disease is present (e.g., hemi-plegia) because the response can be brisk while the patient is effectively paralyzed in all other areas. The typical behavior of a patient with residual neuromuscular blockade is rapid, shallow breathing, and “flapping” of the limbs, described as “a fish out of water”, as the weakness predominates proxi-mally. Additional cholinesterase inhibitors can be given for reversal, or more time can be allowed to elapse. If that is the option chosen, the patient should be adequately sedated in order to avoid an awake but paralyzed patient. Inadequate reversal of neuromuscular blockade (despite administra-tion of an adequate reversal dose of neostigmine or edro-phonium) may result from several circumstances including: (1) a block that was too dense to overcome, (2) severe acidosis, (3) hypothermia, and (4) administration of antibiotics (e.g., aminoglycosides) or other medications that potentiate neuromuscular blockade.

 

Alcohol or recreational drugs present prior to the start of the anesthetic can be the cause of delayed emergence. This is most frequently seen in the trauma patient when a complete investigation could not be performed preopera-tively. Blood, urine, and possibly gastric contents should be analyzed for these substances.

 

Metabolic disorders

 

The blood glucose should be measured to rule out pro-found hypoglycemia or marked hyperglycemia and hyper-osmolar coma. Hypoglycemia is treated with the IV administration of glucose. If the suspicion is high that the patient may be hypoglycemic, treatment with 50% dextrose intravenously should be initiated without waiting for the laboratory results.

 

Blood analysis for electrolytes and an arterial blood gas (ABG) should be performed, and any significant abnor-mality (especially hypoxemia, hypercapnia, and hypo- or hypernatremia) should be corrected.

In patients whose immediate preoperative neurologic status is unknown or questionable, other etiologies such as hypothyroidism or adrenal insufficiency should be considered.

 

Neurosurgical disorders

 

A neurologic examination for focal deficits should be performed. If the cause of delayed awakening remains unclear, especially after a craniotomy, a computed tomogra-phy (CT) scan of the head should be performed to rule out a cerebral vascular accident (CVA), hemorrhagic or ischemic. It should be noted that ischemic CVAs are not apparent on CT scan before 48–72 hours have elapsed. Less commonly, CT scan may diagnose tension pneumocephalus, caused by nitrous oxide or global cerebral hypoxic damage.


Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.